Colorado, 2023

Wildfire in Colorado, September 1 to 28, 2023

September 1 to 28, 2023 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 20 miles northwest of Pagosa Springs in the San Juan National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 20 miles northwest of Pagosa Springs in the San Juan National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 10:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 31, 10:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1136 PM MDT Thu Aug 31 2023

.UPDATE...
Issued at 800 PM MDT Thu Aug 31 2023

Critical fire weather conditions have abated with cooling temperatures
and decreasing winds this evening. Therefore, the Red Flag Warning
has been allowed to expire.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 308 PM MDT Thu Aug 31 2023

A tightened gradient associated with a passing upper level trough
across the northern Rockies is resulting in breezy conditions
across the area, with the gustier winds across northwest Colorado
and east-central Utah where winds are gusting into the 30s this
afternoon. A dry air mass remains in place as well due to high
pressure to the south, resulting in critical fire weather
conditions. Needless to say, the Red Flag Warning that was issued
this morning is working out quite nicely for those zones. Other
areas will continue to see localized critical fire weather
conditions at times but duration and coverage isn't enough to
warrant expansion of the Red Flag Warning. Winds should subside
after sunset with good relative humidity recovery as monsoonal
moisture begins to increase tonight as the high pressure shifts to
the southeast allowing the southerly flow to pull moisture from
Arizona into Utah. PWAT anomalies with this initial surge look to
increase from 40 to 90 percent of normal this afternoon to 110 to
160 percent of normal by Friday morning. So, this mornings 12Z GJT
sounding indicated 0.44 inches of PWAT, which will be above 0.75
inches by Friday morning and near an inch across east-central and
southeast Utah.

Our CWA looks to be on the fringe of the deeper moisture plume
sitting back across the heart of Utah, with eastern Utah and far
western Colorado seeing the better moisture initially on Friday
until this plume shifts eastward over the weekend. Showers will
start off high based tonight into Friday morning across eastern
Utah with storms developing over the high terrain Friday
afternoon. The moisture will edge further east into far western
Colorado Friday afternoon and evening as a low pressure trough
deepens over northern California as it dives southward from the
Pacific Northwest. Expect western Colorado to get in on the storm
action Friday with gusty outflow winds the primary threat until
that deeper moisture works overhead this weekend. Eastern Utah
stands the better chance to see wetting rain on Friday given
proximity to the deeper monsoonal moisture axis. Some storms could
linger through Friday night given an embedded shortwave moving
through the southerly flow. Temperatures will cool as a result of
this moisture increase about 5 to 10 degrees on Friday compared
to today with more cooling on the way.

.LONG TERM...(Saturday through Thursday)
Issued at 308 PM MDT Thu Aug 31 2023

Over the course of the weekend, a closed PacNW low will shift inland
and drive a broad ridge of high pressure over the Southern Plains.
Initially, this will nudge the tap of monsoonal moisture eastward
and provide a juicier environment for showers and thunderstorms over
the Western Slope. Precipitable water in excess of 1.0 inch expands
over eastern Utah and portions of western Colorado. Though
widespread coverage appears to favor terrain west of the CWA,
atmospheric moisture trickling in at low levels will support the
initiation for heavy soakers across higher terrain by mid day.
SBCAPE ranges from 500-800 J/kg across eastern Utah basins, as
well as the Lower Yampa and Colorado River Basins, Paradox Valley,
and Four Corners area by mid afternoon. In addition, storm motion
is progged to be relatively slow with upper level winds ranging
from 15 to 30 kts. Combine moisture, instability, slow-moving
convection and you have an environmental recipe for flood and
flash flood potential. Any zonal shift in the upstream low can
change where the best pool of moisture settles, however, eastern
Utah and western Colorado valleys mentioned above are more prone
to flood hazards, attm.

Storms should wane after sunset, since convection will be primarily
terrain driven. However, on Sunday, the PacNW low drives across the
northern Great Basin, with its axis reaching the fringe of our
western border by Monday morning. In general, PoP coverage spreads
across the entire CWA ahead of this system on Sunday. However, dry
air entrenched along the southern periphery of the low could
truncate storm activity across southeast Utah and into southwest
Colorado Sunday afternoon. Unfortunately, the best pool of QG
forcing aloft will bypass much of the region as the low swings from
central Utah into Wyoming on Monday. Thus, these regions will snag
the bulk of moisture tied to the system. Nonetheless, the CWA will
feel a cooler air mass filter in and likely receive some shower
activity while the trough's axis crosses Monday into Tuesday.

All said and done for the weekend, the most impressive QPF forecast
for our CWA is a bullseye over the Uintas with lesser values as you
move east and south. Another ball of PV trails the first system on
Monday, however, discrepancies between guidance lends to little
confidence in how system number two will interact with the Western
Slope. Overall, cooler than normal temperatures stick around for the
first half of next week, followed by a dry and warming trend
continuing into next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1135 PM MDT Thu Aug 31 2023

Clouds will increase over the next 24 hours as flow aloft begins to
tap into moisture streaming northeast out of Mexico. Ceilings are
expected to remain above ILS break points throughout the period.
Currently light showers and isolated thunderstorms are moving
through eastern Utah and starting to move into southwestern
Colorado. Overnight, KCNY, KVEL, KDRO and KTEX will see the
potential for showers and an occasional thunderstorm. From 16Z
through about 00Z, the other TAF sites around the region will see
some of this convective activity, but prevailing weather for all TAF
sites is not expected to lower conditions below VFR levels. Expect
generally light winds through the period, becoming gusty through the
afternoon hours and diminishing by sunset.

&&

.FIRE WEATHER...
Issued at 308 PM MDT Thu Aug 31 2023

Critical fire weather conditions will lessen substantially
overnight and Friday as monsoonal moisture begins to move back
into the region. This moisture surge looks to last through Monday,
resulting in increasing coverage of showers and storms and cooler
temperatures. Storms will start off high based with gusty winds
the primary concern on Friday and transition to wetting rain
producers by late in the weekend. Dry air moves back in beyond
Monday with temperatures slowly warming back up by the end of the
week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

UPDATE...NL
SHORT TERM...MDA
LONG TERM...ERW
AVIATION...DB
FIRE WEATHER...TGJT
Hazardous weather outlook, Aug 31, 4:57 AM MST, 19 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
557 AM MDT Thu Aug 31 2023

COZ005>012-014-017>023-UTZ022-023-028-029-011200-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
557 AM MDT Thu Aug 31 2023

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, northeast Utah and southeast Utah.

.DAY ONE...Today and tonight.

Dry weather continues across eastern Utah and western Colorado today
with winds across the north gusting 20 mph producing near critical
fire weather conditions. Monsoonal moisture moves into the region
overnight with isolated showers and thunderstorms starting in eastern
Utah and spreading east into Western Colorado by Friday morning. Little
to no rain is expected with gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Deep monsoon moisture moves in Friday and continuing into early next
week. Showers and thunderstorms will become widespread Friday
through Monday with increased potential for heavy rain and localized
flash flooding. Dry air looks to sneak back in Tuesday, decreasing
the coverage of showers and storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over the weekend for possible strong
thunderstorms and heavy rain leading to localized flash flooding.
Check this message each morning for updates.

COZ001>004-013-UTZ024-025-027-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-Flat Tops-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
557 AM MDT Thu Aug 31 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Colorado, east
central Utah and northeast Utah.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

Dry weather will prevail across eastern Utah and western Colorado
today. Winds will increase slightly across the north with gusts of
20 to 30 mph expected. Critical fire weather conditions are possible
in the northern valleys where humidities will drop into the teens.

Monsoonal moisture moves into the region overnight with isolated
showers and thunderstorms starting in eastern Utah and spreading east
into Western Colorado by Friday morning. Little to no rain is
expected with gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Deep monsoon moisture moves in Friday and continuing into early next
week. Showers and thunderstorms will become widespread Friday
through Monday with increased potential for heavy rain and localized
flash flooding. Dry air looks to sneak back in Tuesday, decreasing
the coverage of showers and storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over the weekend for possible strong
thunderstorms and heavy rain leading to localized flash flooding.
Check this message each morning for updates.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
September 1, 12:00 AM MST to September 28, 4:18 PM MST
Where
Southwestern San Juan Mountains forecast zone
Property damage
$400,000
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Bear Creek Fire started in late July from a lightning strike 20 miles northwest of Pagosa Springs in the San Juan National Forest. The fire grew to 1,093 acres before it was contained in late September.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128861.